Exposure to common medications used to treat attention deficit hyperactivity disorder has increased by more than 60% in US children and adolescents, according to a new study. According to the study’s authors, “exposure” refers to the unnecessary ingestion, inhalation or absorption of these medications. Dr. Gary Smith, director of the Center for Injury Research and Policy of the Research Institute at Nationwide Children’s Hospital, was a leading author on the study, which was published Monday in the journal Pediatrics.
The study looked at all calls to US poison control centers for unintentional or intentional exposure to ADHD medications between 2000 and 2014 among children and adolescents. The study did not include those individuals who went directly to the hospital or who contacted a health care provider directly. The study’s researchers noted that the actual number of exposures could be much higher with those numbers included.
The researchers found that there were nearly 150,000 calls to US poison control centers related to ADHD medication exposure between 2000 and 2014. They found that the number of calls increased from 7,018 in 2000 to 11,486 in 2014, representing a 64 percent increase. Approximately 10 percent of the cases resulted in serious medical outcomes and there were three exposure-related deaths.
The researchers looked at exposure to four common ADHD medications: methylphenidate (e.g. Ritalin), amphetamine (e.g. Adderall), atomoxetine and modafinil. About 80 percent of those who use these medications see improvements in ADHD symptoms. The study found that approximately 46 percent of the exposures were attributed to methylphenidate and 45 percent were attributed to amphetamine.
According to the National Institute of Mental Health, attention deficit hyperactivity disorder is a neurobehavioral condition characterized by an ongoing pattern of inattention, hyperactivity and/or impulsivity that interferes with functioning or development. It is one of the most common behavioral disorder diagnosed in children and adolescents. The medications effective in treating ADHD are considered stimulants. Symptoms of overexposure include prolonged and sustained agitation, vomiting, tremors, increased heart rate, confusion, and seizures.
The researchers in the new study also compared three age groups and their exposure to ADHD medications. In the youngest group, 0 to 5 years, the majority of cases were due to unintentional exposure. Children between 6 and 12 saw the most exposures from therapeutic errors or accidental over-dosing. With children 13 to 19, more than 50 percent of the cases were due to intentional overexposure. All three of the reported deaths were in the teenage group.